Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 17, NWS Albuquerque, NM

May 4, 2019Lincoln County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 4, 2019, 3:28 PM MDT for Lincoln County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2019, 3:28 PM MDT (21:28 UTC)
Expired
May 4, 2019, 4:05 PM MDT
In force
37 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3596 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WUUS55 KABQ 042128
SVRABQ
NMC027-042215-
/O.NEW.KABQ.SV.W.0017.190504T2128Z-190504T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
328 PM MDT Sat May 4 2019

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  East central Lincoln County in central New Mexico...

* Until 415 PM MDT.

* At 327 PM MDT, a severe thunderstorm was located 23 miles northeast
  of Encinoso, or 30 miles southeast of Corona, moving east at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will impact county roads B12, B14, and 
  B20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3391 10535 3407 10528 3404 10493 3376 10510
TIME...MOT...LOC 2127Z 287DEG 13KT 3395 10521 

HAIL...1.00IN
WIND...60MPH
 
$$

Guyer
2 follow-up statements
412 
WWUS55 KABQ 042150
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
350 PM MDT Sat May 4 2019

NMC027-042215-
/O.CON.KABQ.SV.W.0017.000000T0000Z-190504T2215Z/
Lincoln-
350 PM MDT Sat May 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR EAST CENTRAL LINCOLN COUNTY...

At 349 PM MDT, a severe thunderstorm was located 23 miles north of
Arabela, or 35 miles southeast of Corona, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...  
County roads B12, B14, and B20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3393 10531 3403 10525 3403 10494 3390 10502
      3377 10509
TIME...MOT...LOC 2149Z 287DEG 9KT 3392 10513 

HAIL...1.00IN
WIND...60MPH
 
$$

Guyer
320 
WWUS55 KABQ 042205
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
405 PM MDT Sat May 4 2019

NMC027-042214-
/O.CAN.KABQ.SV.W.0017.000000T0000Z-190504T2215Z/
Lincoln-
405 PM MDT Sat May 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3393 10531 3403 10525 3403 10494 3390 10502
      3377 10509
TIME...MOT...LOC 2148Z 287DEG 13KT 3390 10506 

$$

Guyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:48 PM MDT, 40 minutes earlier.

Area forecast discussion, May 4, 2:48 PM MDT, 40 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
248 PM MDT Sat May 4 2019

.SYNOPSIS...
Isolated to scattered storms will develop over the eastern plains,
progressing eastward toward Texas this evening. Any storm that
develops will have the potential to become severe, with large hail
and damaging winds being the main hazards. Dry southwest winds will
strengthen Sunday, expanding into eastern New Mexico pushing any
afternoon storms to or east of the Texas line. Continued dry, warm,
and breezy to windy conditions persist Monday. A Pacific storm system
will enter into Arizona Tuesday, bringing an increase in shower and
storm activity to western and northern New Mexico Tuesday night into
Wednesday. Little in the way, if any, snow accumulation over the
northern mountains is expected with this storm system as most of the
precipitation will likely remain liquid. Temperatures will drop back
to or below normal by Tuesday, continuing to trend down through the
rest of next week as the weather pattern will remain active.

&&

.DISCUSSION...
Short Term...A dryline boundary has developed along the east slopes
of the Central Mountain chain this afternoon, where a few garden-
variety storms have begun to develop. The likelihood for these storms
to become severe remains, with SBCAPE ranging from 1000-2000 J/kg
across the east with the higher amounts closer to TX and southeast
NM. Bulk shear remains decent at 30-40kts, however the
aforementioned dryline bdry does not look to be sharp enough with
enough shear to allow for more widespread storms to develop. Thus
have kept only isolated-scattered tstms across the east, with better
coverage closer to the NM/CO border where a very subtle mid-level
disturbance is traversing the CO Rockies. Large hail, and damaging
downdraft winds will be the main hazards from any severe
thunderstorm. Favorable instability and shear will keep stronger
storms persisting into the TX Panhandle late this evening toward
midnight.

Sunday...Depending on how strong outflow boundaries are from
overnight convection, the Gulf moisture only looks to make it just
west of the NM/TX border, moreso into Chaves County. Some patchy fog
is again possible through portions of Chaves and Roosevelt Counties,
with low morning clouds more likely. Dry southwest flow increases
with a lee side trough trying to develop over southeast CO. This will
help push the sfc Gulf moisture east into TX, which will limit any
thunderstorm potential to right along the NM/TX border Sunday
afternoon.

Next Week...Southwest flow continues to strengthen Monday with
critical fire weather conditions likely through portions of the
Central and Northeast Highlands, however the recent green-up will
limit the threat of rapid fire growth there (see Fire Wx Discussion).
Models have trended later by ~12 hours with the timing of the next
Pacific low moving into AZ late Tue, increasing showers and high
elevation snow chances Tuesday night into Wednesday morning. Snow
levels look to to stay above 8500-9000' across the northern
mountains, with little if any actual snow accumulations. Temperatures
trend down notably, and continue to do so Thursday when a backdoor
cold front swings through eastern NM as the Pacific low opens to a
trough and progresses northeast into the Great Plains. An active
weather pattern looks to continue through the coming week into next
weekend with another Pacific low digging southeastward toward the
desert southwest.

24/RJH

&&

.FIRE WEATHER...
Low level moisture will hold its ground over the eastern plains
tonight where excellent RH recovery is forecast. However, into the
daytime Sunday the breezes will turn more southwesterly, carrying
moisture mostly outside of NM, and any storms will likely be
confined to the far northeastern corner of the state. Above normal
temperatures, high mixing heights, and dry conditions will be at
work in most zones Sunday afternoon, but the winds will be the
limiting factor for a widespread critical day, as wind speeds are
forecast to be primarily breezy with only localized windy conditions.

Into Monday, the upper low over CA will usher in stronger winds to
NM with the dry, unstable, and above normal temperature regime
persisting. This will expand a threat of critical winds and low RH
over the highlands near and just east of the central mountain chain
of NM. Fuels are undergoing substantial green-up, so a Fire Weather
Watch issuance does not appear necessary just yet.

Into Tuesday, a sluggish upper low trek eastward into AZ will keep
breezy to windy conditions going with a fairly similar placement of
critical conditions. The primarily difference between Monday to
Tuesday would be that the critical threat may expand slightly
eastward onto the interface of the highlands with the eastern high
plains. Temperatures would be cooling slowly, but still above
average in these eastern zones with minimal precipitation prospects.

The cooling trend will become more prominent thereafter with
increasing precipitation chances also helping to mitigate the
critical fire weather threat.

52

&&

.AVIATION...
18Z TAF CYCLE
Low clouds are quickly eroding away in eastern New Mexico with only
another hour or so of MVFR ceilings expected. As the afternoon warms,
new cumulus will bubble over the eastern plains with isolated showers
and thunderstorms taking shape. While the number of storms will be
rather low, a few strong to severe cells will be possible with gusty
downburst winds and hail posing aviation hazards. Into western and
central New Mexico, the cumulus clouds will have much higher bases,
and any showers that develop will likely just produce evaporating
rainfall and/or gusty winds. Otherwise, prevailing breezes will be
light to moderate. Any storms will move east of New Mexico by mid
evening with a return of low clouds and patchy fog to far east
central to southeastern parts of the state late tonight.

52

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  43  79  46  78 /   0   0   0   0
Dulce...........................  35  73  36  74 /   0   5   0   5
Cuba............................  41  74  43  75 /   0   0   0   5
Gallup..........................  35  78  37  76 /   0   0   0   0
El Morro........................  36  74  37  73 /   0   0   0   0
Grants..........................  37  77  38  77 /   0   0   0   0
Quemado.........................  40  76  40  74 /   0   0   0   0
Glenwood........................  49  83  48  80 /   0   0   0   0
Chama...........................  32  67  34  69 /   0   5   0   5
Los Alamos......................  48  72  50  75 /   5   0   0   5
Pecos...........................  43  72  45  75 /   5   0   0   5
Cerro/Questa....................  34  69  37  70 /   0   5   0   5
Red River.......................  31  58  33  61 /   5  10   0   5
Angel Fire......................  27  64  28  67 /   5   5   0  10
Taos............................  33  72  36  75 /   0   0   0   5
Mora............................  37  70  40  74 /   5   5   0  10
Espanola........................  43  77  46  81 /   5   0   0   5
Santa Fe........................  45  72  48  75 /   5   0   0   5
Santa Fe Airport................  42  76  44  79 /   0   0   0   5
Albuquerque Foothills...........  50  80  52  81 /   0   0   0   5
Albuquerque Heights.............  50  81  53  81 /   0   0   0   0
Albuquerque Valley..............  45  83  47  84 /   0   0   0   0
Albuquerque West Mesa...........  50  81  52  82 /   0   0   0   0
Los Lunas.......................  42  83  45  83 /   0   0   0   0
Rio Rancho......................  50  81  52  82 /   0   0   0   0
Socorro.........................  51  87  52  86 /   0   0   0   0
Sandia Park/Cedar Crest.........  46  73  48  76 /   0   0   0   5
Tijeras.........................  47  77  49  79 /   0   0   0   5
Moriarty/Estancia...............  39  78  41  80 /   0   0   0   5
Clines Corners..................  43  74  45  76 /   5   0   0   5
Gran Quivira....................  47  78  48  80 /   0   0   0   5
Carrizozo.......................  51  81  53  82 /   0   5   0   5
Ruidoso.........................  46  74  47  75 /   5   5   0   5
Capulin.........................  38  73  41  77 /  20  20   0  10
Raton...........................  36  76  39  80 /  10  10   0  10
Springer........................  38  76  41  79 /   5  10   0  10
Las Vegas.......................  40  74  42  77 /   5   0   0   5
Clayton.........................  45  79  48  82 /  30  20   5  10
Roy.............................  43  76  46  80 /  20  10   0  10
Conchas.........................  49  85  52  88 /  20   5   0   5
Santa Rosa......................  48  84  49  86 /  10   5   0  10
Tucumcari.......................  50  87  53  89 /  20   5   0  10
Clovis..........................  51  83  53  84 /  20  10   5  10
Portales........................  51  85  53  86 /  20  10  10  10
Fort Sumner.....................  51  85  53  87 /  10   5   5  10
Roswell.........................  56  91  57  93 /  10  10   5   5
Picacho.........................  51  84  53  85 /   5  10   5   5
Elk.............................  48  81  50  81 /   5  10   5   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

24
Hazardous weather outlook, May 4, 4:04 AM MDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
404 AM MDT Sat May 4 2019

NMZ501>540-051015-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
404 AM MDT Sat May 4 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated to scattered severe thunderstorms will be possible across
portions of eastern New Mexico this afternoon and evening. The
greatest threat will exist across northeast and east-central New
Mexico, especially near the New Mexico and Texas line. Storm motions
are expected to be toward the east-southeast at 10 to 20 mph. Large
hail and damaging wind gusts are the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few severe thunderstorms are expected across far eastern New
Mexico late in the day Sunday. Active dryline thunderstorms will
remain in the forecast near the New Mexico and Texas line Monday
afternoon and evening, and again Tuesday. A transition to a much
cooler and wetter pattern is expected for mid to late next week. This
will include snow at the highest elevations of northern New Mexico .

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail and damaging winds through
the National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

41

In the hours before

Special weather statement, May 4, 2:40 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
240 PM MDT Sat May 4 2019

NMZ528-531-042100-
Far Northeast Highlands-Harding County-
240 PM MDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING AND
SOUTHEASTERN MORA COUNTIES UNTIL 300 PM MDT...

At 239 PM MDT, Doppler radar was tracking strong thunderstorms 10
miles east-southeast of Wagon Mound, moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

This storm will impact state roads 120 and 271.

&&

LAT...LON 3578 10479 3608 10457 3608 10418 3578 10436
TIME...MOT...LOC 2039Z 266DEG 15KT 3592 10456

Guyer
Special weather statement, May 4, 3:07 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
307 PM MDT Sat May 4 2019

NMZ528-529-531-532-042115-
Far Northeast Highlands-Eastern San Miguel County-Harding
County-Northeast Highlands-
307 PM MDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL...WEST
CENTRAL HARDING AND SOUTHEASTERN MORA COUNTIES UNTIL 315 PM MDT...

At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Maes, or 18 miles southeast of Wagon Mound, moving
east at 25 mph.

Penny size hail and wind gusts up to 55 mph will be possible with
this storm.

This storm will impact state roads 271, 419, and the Canadian River.

&&

LAT...LON 3576 10462 3592 10461 3596 10426 3566 10428
TIME...MOT...LOC 2105Z 271DEG 22KT 3584 10444

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 6:25 PM MDTSpecial Weather StatementABQCurry20 min
May 4, 2:40 PM MDTSpecial Weather StatementABQMora20 min
May 4, 3:07 PM MDTSpecial Weather StatementABQMora8 min
May 4, 3:32 PM MDTSpecial Weather StatementABQHarding13 min
May 4, 3:58 PM MDTSpecial Weather StatementABQHarding32 min
May 4, 4:35 PM MDTSpecial Weather StatementABQCurry25 min
May 4, 4:41 PM MDTSpecial Weather StatementABQHarding34 min
May 4, 4:43 PM MDTSpecial Weather StatementABQUnion32 min
May 4, 4:54 PM MDTSpecial Weather StatementABQ21 min
May 4, 4:58 PM MDTSpecial Weather StatementABQCurry32 min
May 4, 5:11 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt19 min
May 4, 5:20 PM MDTSpecial Weather StatementABQ25 min
May 4, 5:24 PM MDTSpecial Weather StatementABQHarding21 min
May 4, 5:29 PM MDTSevere Thunderstorm WarningABQQuay31 min
May 4, 5:44 PM MDTSpecial Weather StatementABQQuay31 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.